Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

August 18, 2016Cattaraugus County, Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Aug 18, 2016, 3:26 AM EDT for Cattaraugus County, Chautauqua County, New York. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 3:26 AM EDT (07:26 UTC)
Expired
Aug 18, 2016, 4:15 AM EDT
In force
49 min
Issued by
NWS Buffalo, NY

Counties Cattaraugus County, NY, Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 79 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

375 
WWUS81 KBUF 180726
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
326 AM EDT THU AUG 18 2016

NYZ012-019-020-085-180815-
SOUTHERN ERIE-CATTARAUGUS-CHAUTAUQUA-WYOMING-
326 AM EDT THU AUG 18 2016

...A LINE OF SLOW MOVING THUNDERSTORMS WILL AFFECT SOUTHERN ERIE...
NORTHERN CATTARAUGUS...SOUTHWESTERN WYOMING AND NORTHERN CHAUTAUQUA
COUNTIES...

AT 324 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BOSTON TO NEAR RIPLEY. MOVEMENT WAS EAST
AT JUST 15 TO 20 MPH.

WINDS IN EXCESS OF 35 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DUNKIRK...FREDONIA...BOSTON...EDEN...SPRINGVILLE...COLDEN...
WESTFIELD...GOWANDA...SILVER CREEK AND ASHFORD.

THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 61 AND 58.
 
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. SIMILAR STORMS SINCE MIDNIGHT HAVE
PRODUCED UP TO AN INCH OF RAIN IN UNDER AN HOURS TIME. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4228 7973 4230 7976 4265 7894 4269 7830
      4219 7835 4225 7976 4227 7976
TIME...MOT...LOC 0724Z 255DEG 13KT 4262 7870 4229 7981 

$$

RSH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:05 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 18, 2:05 AM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
205 AM EDT THU AUG 18 2016

.SYNOPSIS...
An upper level disturbance will trigger a few showers and possibly a
thunderstorm or two over the region overnight and Thursday morning.
High pressure over the Ohio Valley will then take control Thursday
afternoon with fair dry weather anticipated through at least midday
Saturday.  It will become very warm through this period...then the
passing of a strong cold front on Sunday will usher in some of the
coolest weather into the region that we have experienced in months.

&&

.NEAR TERM /THROUGH TODAY/...
While the remainder of the overnight into Thursday will be rain free
for most areas...an upper level disturbance churning to the east
across the Lower Great Lakes will generate a couple showers and
thunderstorms.

While the airmass was not overly unstable over the region (LI's
vcnty of zero) at 06z...Lower Great lakes water temps in the mid
to upper 70s will support localized MUCAPES of 500-1000 j/kg over
and close to the lake shores. In fact at 06z...a slow moving
thunderstorm was found close to BUF while a line of growing
convection stretched from that slow moving cell southwestward
across the U.S. nearshore waters of Lake Erie. This lake supported
line of building convection will result in a broken line of
showers and thunderstorms over the far western counties through
09z. Since the convection will be slow moving (under
20kts)...there will be the potential for some areas to pick up a
half inch of rain...along with some cloud to ground lightning.

Otherwise...the rest of the night into Thursday will feature mostly
cloudy skies over the north Country...with partly to mostly cloudy
skies elsewhere. Temperatures through daybreak will settle into the
mid 60s in most areas.

Later today...the aforementioned shortwave will push away across New
England while high pressure centered over the Ohio Valley will
extend northward across our region. This will encourage partly sunny
skies for the bulk of the day. While temperatures later today will
be similar to those from Wednesday (low-mid 80s)...it will be more
humid as dew points will be 10 degrees higher...being in the mid
60s.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
Any diurnally driven clouds and scattered shower activity will
diminish with the loss of daytime heating Thursday night, leaving
the remainder of the night dry. Low temperatures will fall into the
lower to mid 60s.

Rising heights on Friday should allow for a mostly dry day, although
with some lingering low level moisture would not rule out an
isolated shower inland from the lakes. The warming trend will really
take hold as 850 mb temperatures rise to about +17C, supporting high
temperatures in the mid to upper 80s, and increasing humidity as dew
points return to the mid 60s.

The warming trend will continue on Saturday as the upper level
pattern amplifies with a ridge building off the New England coast
and a trough digging across the upper midwest. A strengthening
southwesterly flow across the region will advect in a warmer and
more humid airmass. 850 mb temperatures to around +18C on
Saturday, combined with mainly downslope southerly flow will push
temperatures to the upper 80s to near 90 in the downslope regions.
Dew points will rise to more steamy values of the mid to upper 60s
with a few 70 readings possible. Some diurnally driven convection
is possible inland from the lakes.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Latest medium range model and ensembles continuing in fair agreement
bringing a cold front across the area on Sunday. The day should
start out dry with an increasing southwesterly flow aloft continuing
to support another hot and humid day with highs in the upper 80s to
lower 90s, with only increasing cloud cover to help negate the
warming airmass. Model consensus it to bring the cold front through
the area Sunday afternoon into Sunday night. The timing of the front
into at least western sections of the area would suggest the
potential for thunderstorms with severe determined by degree of
available instability.

There will be a noticeable airmass change behind the front as 850 mb
temperatures fall off into mid single digits C by Monday night. This
will result in temperatures running below normal for the Monday
and Tuesday time period with highs in the 70s, perhaps even a few
upper 60s. Lows will mostly be in the 60s, but some of the
normally colder locations could easily see readings into the 40s.
The cooler airmass will bring the risk for lake enhance rain with
the best chances in favored northwest flow areas late Sunday night
into Monday morning and again Monday night into early Tuesday
morning. Any lake enhanced rain potential looks to be diminishing
by Tuesday night into Wednesday as the airmass will be warming
and drying.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
While VFR conditions were in place across the region as of 06z...
increasing low level moisture ahead of an upper level disturbance
could encourage MVFR to IFR CIGS across parts of the Southern Tier
and Finger Lakes Region. This would mainly be an issue for KJHW and
KELZ...but its not out of the question that KBUF and KIAG experience
a few hours of low cigs as well.

Otherwise...there will be the chance for a couple of showers and
possibly even a thunderstorm overnight into Thursday morning with
the passing of the upper air disturbance. The highest chance for
thunderstorm activity through daybreak will extend from KBUF
southwest along Lake Erie.

High pressure based over the Ohio Valley will then gain control of
our weather Thursday afternoon and evening...and this will lead to
VFR conditions for the bulk of the day into Thursday night. As is
typical for this time of year under high pressure...there will be
the likelihood for some MVFR to IFR cigs across the Southern Tier
late Thursday night.

Outlook...

Thursday night...Mainly VFR...but the chance for MVFR to IFR
conditions across parts of the Southern Tier.
Friday and Saturday...VFR.
Sunday...MVFR/VFR with showers and thunderstorms likely.
Sunday night...Potential for fog IFR/MVFR otherwise VFR.
Monday...Mainly VFR with a chance for showers.

&&

.MARINE...
A weak area of high pressure over the Eastern Great Lakes will
drift east overnight. This feature will continue the weakening of
gradient winds and lowering of wave heights on the Eastern Great
Lakes through Thursday.

The above stated...a few showers or thunderstorms with locally
higher winds and waves remain possible tonight and Thursday; and
then higher probabilities for storms Saturday night and into
Sunday.

A much cooler airmass will bring the risk for waterspouts on the
lower Great Lakes early next week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...RSH
MARINE...THOMAS
Hazardous weather outlook, Aug 17, 10:38 AM EDT, 16 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1038 AM EDT WED AUG 17 2016

NYZ001>008-010>014-019>021-085-181445-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
1038 AM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-181445-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1038 AM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 18, 2:13 AM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
213 AM EDT THU AUG 18 2016

NYZ001-010-180715-
NIAGARA-NORTHERN ERIE-
213 AM EDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE AND
SOUTHEASTERN NIAGARA COUNTIES...

AT 213 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
KENMORE...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 35 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUFFALO...CHEEKTOWAGA...WEST SENECA...NORTH TONAWANDA...CLARENCE...
LACKAWANNA...KENMORE...DEPEW...AMHERST AND TONAWANDA.

THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 55 AND 49.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4304 7901 4313 7851 4286 7851 4280 7892
      4284 7893 4292 7890 4293 7891 4293 7890
      4296 7893 4296 7896 4300 7902 4302 7902
TIME...MOT...LOC 0613Z 259DEG 16KT 4294 7888

RSH
Special weather statement, Aug 18, 2:16 AM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
216 AM EDT THU AUG 18 2016

NYZ019-020-085-180730-
SOUTHERN ERIE-CATTARAUGUS-CHAUTAUQUA-
216 AM EDT THU AUG 18 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ERIE...
NORTHWESTERN CATTARAUGUS AND NORTHERN CHAUTAUQUA COUNTIES...

AT 216 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR ANGOLA ON THE LAKE TO NEAR
WESTFIELD. MOVEMENT WAS EAST AT 20 MPH.

WINDS IN EXCESS OF 35 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DUNKIRK...FREDONIA...HAMBURG...EVANS...BOSTON...EDEN...COLDEN...
WESTFIELD...GOWANDA AND SILVER CREEK.

THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 60 AND 57A.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4241 7958 4244 7950 4253 7939 4260 7919
      4271 7910 4274 7851 4223 7892 4232 7970
TIME...MOT...LOC 0616Z 269DEG 19KT 4265 7911 4231 7964

RSH
Special weather statement, Aug 18, 3:26 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
326 AM EDT THU AUG 18 2016

NYZ012-019-020-085-180815-
SOUTHERN ERIE-CATTARAUGUS-CHAUTAUQUA-WYOMING-
326 AM EDT THU AUG 18 2016

...A LINE OF SLOW MOVING THUNDERSTORMS WILL AFFECT SOUTHERN ERIE...
NORTHERN CATTARAUGUS...SOUTHWESTERN WYOMING AND NORTHERN CHAUTAUQUA
COUNTIES...

AT 324 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BOSTON TO NEAR RIPLEY. MOVEMENT WAS EAST
AT JUST 15 TO 20 MPH.

WINDS IN EXCESS OF 35 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DUNKIRK...FREDONIA...BOSTON...EDEN...SPRINGVILLE...COLDEN...
WESTFIELD...GOWANDA...SILVER CREEK AND ASHFORD.

THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 61 AND 58.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. SIMILAR STORMS SINCE MIDNIGHT HAVE
PRODUCED UP TO AN INCH OF RAIN IN UNDER AN HOURS TIME. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4228 7973 4230 7976 4265 7894 4269 7830
      4219 7835 4225 7976 4227 7976
TIME...MOT...LOC 0724Z 255DEG 13KT 4262 7870 4229 7981

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:13 AM EDTSpecial Weather StatementBUFErie62 min
Aug 18, 2:16 AM EDTSpecial Weather StatementBUFChautauqua74 min
Aug 18, 4:34 AM EDTSpecial Weather StatementBUFCattaraugus, Chautauqua56 min
Aug 18, 4:59 AM EDTFlash Flood WarningBUFChautauqua4 hr
Aug 18, 5:40 AM EDTSpecial Weather StatementBUFCattaraugus, Chautauqua65 min
Aug 18, 8:22 AM EDTSpecial Marine WarningBUF83 min

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.